Hail, Scott
- When
- July 17, 12:47 PM CST to 12:52 PM CST
- Where
- Scott County, 0.72 mi NE of Winchester
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.638, -90.461
Two rounds of scattered thunderstorms occurred on July 17th as a cold front moved through central Illinois. The first round of thunderstorms occurred during the early afternoon, and then additional development occurred during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Two rounds of scattered thunderstorms occurred on July 17th as a cold front moved through central Illinois. The first round of thunderstorms occurred during the early afternoon, and then additional development occurred during the evening. Both rounds of thunderstorms produced large hail, primarily near or just south of the I-72 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 17, 11:39 AM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1239 PM CDT Mon Jul 17 2023 .SYNOPSIS... Issued at 1236 PM CDT Mon Jul 17 2023 Scattered thunderstorms will develop ahead of a slow-moving cold front this afternoon. A few of the storms could become strong along and south of I-70...producing gusty winds and hail. High temperatures will range from the upper 70s northwest of the Illinois River around Galesburg...to the middle 80s south of I-70. && .SHORT TERM... (Today and Tonight) Issued at 321 AM CDT Mon Jul 17 2023 A large cluster of convection has developed across eastern Missouri into southern Illinois early this morning. While the main area of storms is dropping southeastward and will not impact the KILX CWA, additional scattered cells are forming N/NE of the Saint Louis metro and some of these are expected to track into locations south of I-70 over the next couple of hours. Further north, the remainder of central Illinois will remain dry until a cold front currently extending from near Milwaukee to just north of Kansas City settles southward and triggers widely scattered convection later this morning into the afternoon. As has been noted by the past several model runs, it appears storms will become most numerous south of I-72 this afternoon. The pre-frontal environment will become moderately unstable with HREF ensemble mean CAPEs reaching 2000-2500J/kg. In addition, 0-6km bulk shear values will increase to around 40kt. These parameters will likely support a few strong storms capable of producing gusty winds and marginally severe hail...especially along/south of I-70 from mid-afternoon into the early evening. After a few lingering showers/storms across the SE CWA this evening, cooler/drier conditions will filter southward overnight. High temperatures today will mostly be in the lower to middle 80s, while lows tonight dip into the upper 50s and lower 60s. Barnes .LONG TERM... (Tuesday through Sunday) Issued at 321 AM CDT Mon Jul 17 2023 The next chance for rain will materialize Tuesday/Tuesday night as baroclinic zone extending from northeast Kansas into western Kentucky energizes. Scattered showers/storms will develop along and north of the boundary during the day Tuesday: however, a more significant rain event will likely unfold Tuesday night. NAM shows a vigorous 50kt 850mb nocturnal jet oriented from Oklahoma to southern Illinois, which will help transport copious amounts of moisture northward. Precipitable water values reach 2.50 south of I-70 overnight, which would be record values for the date. Given favorable synoptic set-up and impressive moisture flow, have focused likely to categorical PoPs along/south of a Rushville...to Decatur...to Mattoon line Tuesday night. Current projections suggest rainfall across this area will range from 1 to 2 inches, which could pose a flash flooding risk. There is still some uncertainty as to exactly where the heavy rainfall axis will set up: however, NAM/GFS/ECMWF all favor the S/SE CWA. The GEM remains the odd model out with a much further north solution and has been disregarded for this forecast package. After morning showers/storms across the E/SE push into the Ohio River Valley, mostly dry conditions are expected Wednesday afternoon and night. Another cold front will drop southward through central Illinois on Thursday, possibly triggering a few more thunderstorms. After that, drier weather will arrive by the end of the week as high pressure takes control. Barnes && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1239 PM CDT Mon Jul 17 2023 Wildfire smoke will remain present for the time being, but near surface smoke will start to clear out by later tonight. Visbys have already shown signs of improvement this morning with all sites reporting 6SM or higher as of 17Z. Scattered thunderstorms over west- central IL early this afternoon will spread east/southeast along a cold front, possibly clipping TAF sites near/south of I-72 (KSPI, KDEC, KCMI). West-northwest winds below 12 kts will become light overnight, gradually veering to a southerly direction by midday Tuesday. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 633 AM CDT Mon Jul 17 2023 ILZ027>031-037-038-045-046-181100- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Champaign- Vermilion- 633 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. Smoke from Canadian wildfires will persist across the area today, resulting in poor air quality. Isolated thunderstorms may develop this afternoon as a cold front drops through the area. However, severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms will remain possible Tuesday night through Wednesday morning. At this point, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ036-040>044-047>057-061-181100- Fulton-Schuyler-Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 633 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. Smoke from Canadian wildfires will persist across the area today, resulting in poor air quality. Isolated to scattered thunderstorms should develop this afternoon as a cold front drops through the area. However, severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will remain possible Tuesday night through Wednesday morning. Some of these storms could be strong to severe Tuesday night. Isolated damaging winds up to 60 mph and hail up to one inch could occur with some of the stronger storms. In addition, the potential exists for these storms to move over the same location with heavy rainfall. This could lead to flash flooding Tuesday night. It is still too early to pinpoint the axis of heaviest rainfall, but current projections suggest it will be along and south of a Rushville...to Springfield...to Robinson line. Stay tuned to later forecasts for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-181100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 633 AM CDT Mon Jul 17 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. Smoke from Canadian wildfires will persist across the area today, resulting in poor air quality. Scattered thunderstorms should develop this afternoon as a cold front drops through the area. Some of the stronger storms could produce damaging winds up to 60 mph and hail up to one inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will remain possible Tuesday night through Wednesday morning. Some of these storms could be strong to severe Tuesday night. Isolated damaging winds up to 60 mph and hail up to one inch could occur with some of the stronger storms. In addition, the potential exists for these storms to move over the same location with heavy rainfall. This could lead to flash flooding Tuesday night. It is still too early to pinpoint the axis of heaviest rainfall, but current projections suggest it will be along and south of a Rushville...to Springfield...to Robinson line. Stay tuned to later forecasts for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Auten
The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109841, 1109842, 1109843, 1109844, 1109845, 1109846, 1109847, 1109848, 1109849, 1109850, 1109851, 1109852, 1109853.